We appreciate the interest that our case report1and the accompanying editorial2have generated. Before we address the points raised in the letters to the editor, we would call to the readers' attention a case report by Litz et al. 3that was published 1 month after ours. They describe a patient with ropivacaine-induced asystole after an axillary block who was successfully resuscitated after the infusion of 20% lipid. Their patient was an 84-yr-old, 50-kg woman who received 40 ml ropivacaine, 1%, secondary to a miscommunication. After a tonic–clonic seizure that was treated with thiopental, she experienced ventricular extrasystoles, followed by bradycardia and asystole. While cardiopulmonary resuscitation was being performed, she was given 20% intralipid at 2 ml/kg, followed by a continuous infusion of intralipid at a rate of 10 ml/min. After she had received a total intralipid dose of 4 ml/kg, wide complex tachyarrhythmia was observed, and her blood pressure was restored. This is the first report of intralipid reversing the toxic effects of a monomeric local anesthetic.
In response to Dr. Shupak's letter, although our patient had documented ischemic heart disease and previous coronary bypass graft surgery, he was on maximal medical therapy and had refused further diagnostic and surgical interventions. His shoulder was causing him considerable discomfort. We considered that the planned shoulder arthroscopy presented a low risk for cardiac events and that his informed refusal to subject himself to further workup should not be a contraindication. After the event, our patient did consent to a cardiac catheterization. This revealed no bypassable disease, normal left ventricular end-diastolic pressure, and moderate left ventricular dysfunction. Like our patient, the patient reported by Litz et al. had underlying cardiac disease that included a mild form of Morgagni-Adams-Stokes syndrome, left bundle-branch block, and grade II mitral and tricuspid regurgitation. We concur with Dr. Shupak that our patient's underlying cardiac disease may have made him more susceptible to the cardiotoxic effects of bupivacaine, but our intention was to avoid general anesthesia. Bupivacaine, 0.5%, was chosen because it provides superior surgical anesthesia and longer postoperative analgesia.
Dr. Tornero-Campello and Dr. Moore raised concerns about the sequence and efficacy of events during the cardiopulmonary resuscitation. This case occurred only days before the November 28, 2005, on-line publication of the updated advanced cardiac life support guidelines that subsequently were published in the December 13, 2006, supplement to Circulation .4We therefore were in compliance with then applicable guidelines in the use of defibrillation energies. The patient had been receiving supplemental oxygen at 3 l/min before the commencement of the block. As soon as seizure activity was detected, oxygen was delivered from a facemask connected to a self-inflating resuscitation bag. This was continued through the subsequent seizures, until the trachea had been intubated. We therefore disagree with Dr. Moore's suggestion that hypoxia contributed significantly to the prolongation of the seizure activity. We reiterate that after this entire episode, our patient sustained no permanent neurologic sequelae.
We concur with Dr. de Jong that lipid emulsion is not a panacea for treating the common and noncardiac manifestations of local anesthetic toxicity, but we respectfully disagree with his assertions that bupivacaine is an antiquated agent. Introduced into clinical practice in 1963, bupivacaine has been used to provide superb-quality analgesia and analgesia countless times, and without event. It was not until 16 yr after its introduction that attention was called to its potential cardiotoxicity.5Ropivacaine is a substantially more expensive agent that is also cardiotoxic6,7and is still in the infancy of its use. Questions about its superiority to bupivacaine when used in equipotent doses remain unanswered. Rather than abandoning bupivacaine altogether, as Dr. de Jong suggests, we propose that all practitioners of regional anesthesia become familiar with the use of 20% lipid. To this end, we encourage physicians to visit a relatively new Web site dedicated to providing this potentially life-saving information.*
†Mount Sinai School of Medicine, New York, New York. email@example.com